Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2017, 3:20 PM MST for Yavapai County, Arizona. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2017, 3:20 PM MST (22:20 UTC)
- Expired
- Jul 16, 2017, 3:48 PM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:21 PM MST | HAIL 1 | 3 Wsw Prescott Courthou, AZ | JUST BEGAN HAILING WITH LARGEST STONES UP TO QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WUUS55 KFGZ 162220 SVRFGZ AZC025-162300- /O.NEW.KFGZ.SV.W.0016.170716T2220Z-170716T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 320 PM MST SUN JUL 16 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Yavapai County in west central Arizona... * Until 400 PM MST * At 320 PM MST, a severe thunderstorm was located over Indian Hill West Prescott, or 7 miles southwest of Prescott Valley, moving southwest at 10 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Prescott, Indian Hill West Prescott, and White Spar Campground. This includes State Route 89 between mile markers 300 and 310. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3457 11250 3450 11246 3443 11256 3450 11262 TIME...MOT...LOC 2220Z 059DEG 10KT 3451 11251 HAIL...1.00IN WIND...<50MPH $$ TM
2 follow-up statements
646 WWUS55 KFGZ 162232 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 332 PM MST SUN JUL 16 2017 AZC025-162300- /O.CON.KFGZ.SV.W.0016.000000T0000Z-170716T2300Z/ Yavapai- 332 PM MST SUN JUL 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR AREAS WEST OF PONDEROSA PARK IN YAVAPAI COUNTY... At 331 PM MST, a severe thunderstorm was located near Ponderosa Park, or 10 miles southwest of Prescott Valley, moving southwest at 10 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of Yavapai County. This includes State Route 89 between mile markers 300 and 307. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3455 11253 3449 11248 3443 11256 3450 11262 TIME...MOT...LOC 2231Z 059DEG 10KT 3449 11254 HAIL...1.00IN WIND...<50MPH $$ TM
794
WWUS55 KFGZ 162248
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
348 PM MST SUN JUL 16 2017
AZC025-162257-
/O.CAN.KFGZ.SV.W.0016.000000T0000Z-170716T2300Z/
Yavapai-
348 PM MST SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR AREAS WEST OF PONDEROSA PARK
IN YAVAPAI COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3455 11253 3449 11248 3443 11256 3450 11262
TIME...MOT...LOC 2246Z 059DEG 10KT 3447 11259
$$
TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:16 PM MST, 4 minutes earlier.
Area forecast discussion, Jul 16, 3:16 PM MST, 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 316 PM MST Sun Jul 16 2017 .SYNOPSIS...Expect numerous showers and thunderstorms along and south of the Mogollon Rim and White Mountains heading into Monday, with isolated storms elsewhere. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across parts of the area. Moisture is expected to increase by Tuesday and Wednesday, with shower and thunderstorm coverage increasing across northern Arizona. && .DISCUSSION....As anticipated another round of showers and thunderstorms rolled southwestward off the Mogollon Rim and White Mountains region and across central Arizona. Stronger storms were located across this region. Reports as of this afternoon include ping pong ball size hail north of Prescott. Stronger storms from Prescott south and west will have similar potential along with wind gusts approaching 60 mph. The main threat for flash flooding will be during the evening hours southwest of a line extending through Prescott and Black Canyon City. A Flash Flood Watch is in effect. Look for another round of showers and storms across the Little Colorado River Valley and portions of the Mogollon Rim this evening as thunderstorm outflow roll across the area and tap any remain instability, mainly garden variety. Activity will end by around midnight. On Monday...The Flash Flood Watch continues for the Mogollon Rim, White Mountains and locations southward. The main threat for flooding will be in the afternoon into the early evening. Storm once again will form along the Mogollon Rim and over the White Mountains and head southward into deeper moisture. In addition to flash flooding wind gusts to 60 mph and up to 1 inch diameter hail will be possible. Storm more of a garden variety and fewer north of the Rim. For Tuesday onward...High pressure aloft shifts to a location over Colorado and Kansas with the steering flow pointing from southeast to northwest. More big storm complexes are anticipated over southern Arizona and northwest Mexico and this steering flow will open the door to moisture spreading across all of northern Arizona. The deepest moisture will push into areas along and south of the Mogollon Rim but also into northwest Arizona. The monsoon is here to stay for a while. && .AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA will affect areas along and south of a KFLG to KSJN line through 03Z before diminishing. Isolated storms elsewhere. Stronger storms will lead to brief IFR conditions in +RA. A few storms may become severe producing 50 kt surface winds and hail...this is most likely south of a KSEZ to KSOW line. Similar storm activity on Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and storms are expected along and south of the Mogollon Rim through Tuesday with scattered coverage elsewhere. Expect higher humidity and cooler temperatures. Wednesday through Friday...Increased moisture will bring greater storm coverage across northern Arizona. Timing of storm activity will generally be from late morning through early evening. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037- 038. && PUBLIC...McCollum AVIATION...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 319 AM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170700- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 319 AM MST Sun Jul 16 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Today deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. A Flash Flood Watch has been issued starting at 11 am and continuing into Monday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-170700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 319 AM MST Sun Jul 16 2017 This Hazardous Weather Outlook is for locations north of the Mogollon Rim including the Little Colorado River valley, Chuska Mountains and Deviance Plateau, along with the Northeast Plateaus and Mesas. .DAY ONE...Today and Tonight By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 16, 1:35 PM MST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 135 PM MST SUN JUL 16 2017 AZZ007-008-037-162100- Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County Mountains- 135 PM MST SUN JUL 16 2017 ...STRONG THUNDERSTORMS BETWEEN SELIGMAN AND ASH FORK WILL CONTINUE TO MOVE WEST... At 131 PM MST, strong thunderstorms were located 3 miles southwest of Ash Fork, and were moving west at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Ash Fork. Interstate 40 between mile markers 128 and 148. State Route 89 between mile markers 354 and 363. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Conditions can deteriorate rapidly. Slow down and allow extra time when traveling. LAT...LON 3535 11246 3508 11241 3507 11277 3532 11279 TIME...MOT...LOC 2031Z 086DEG 8KT 3517 11251 TM
Special weather statement, Jul 16, 1:51 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
151 PM MST SUN JUL 16 2017
AZZ007-008-037-162115-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
151 PM MST SUN JUL 16 2017
...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM SELIGMAN TO CHINO
VALLEY WILL CONTINUE TO MOVE SOUTHWEST...
At 148 PM MST, radar indicated strong thunderstorms were located
along a line extending from Seligman to Chino Valley. Movement was
southwest at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
These storms will be near...
Chino Valley around 210 PM MST.
This includes the following highways...
Interstate 40 between mile markers 128 and 140.
State Route 89 between mile markers 320 and 343.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3521 11304 3481 11275 3463 11250 3467 11223
3505 11246 3532 11264
TIME...MOT...LOC 2048Z 044DEG 13KT 3526 11276 3498 11255 3469 11235
TMSpecial weather statement, Jul 16, 2:12 PM MST, 1 hour 8 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 212 PM MST SUN JUL 16 2017 AZZ007-008-037-162145- Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County Mountains- 212 PM MST SUN JUL 16 2017 ...A STRONG THUNDERSTORM 8 MILES WEST OF SELIGMAN WILL MOVE SOUTHEAST... At 210 PM MST, a strong thunderstorm was located 8 miles west of Seligman, and moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Seligman. This includes the following highways... Route 66 between mile markers 129 and 139. Interstate 40 between mile markers 108 and 128. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3532 11316 3545 11301 3524 11272 3515 11299 TIME...MOT...LOC 2110Z 312DEG 15KT 3534 11302 TM
Special weather statement, Jul 16, 2:18 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 218 PM MST SUN JUL 16 2017 AZZ008-037-162145- Yavapai County Valleys and Basins-Yavapai County Mountains- 218 PM MST SUN JUL 16 2017 ...A STRONG THUNDERSTORM 2 MILES NORTH OF THE PRESCOTT AIRPORT WILL CONTINUE TO MOVE SOUTH... At 215 PM MST, a strong thunderstorm was located near Prescott Airport, moving south at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Prescott, Yavapai Campground, and Prescott Airport. This includes the following highways... State Route 89 between mile markers 314 and 327. State Route 69 between mile markers 291 and 294. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3475 11247 3472 11236 3454 11237 3459 11258 TIME...MOT...LOC 2115Z 015DEG 14KT 3471 11242 TM
Special weather statement, Jul 16, 2:40 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN JUL 16 2017
AZZ008-037-162215-
Yavapai County Valleys and Basins-Yavapai County Mountains-
240 PM MST SUN JUL 16 2017
...A LINE OF STRONG THUNDERSTORMS 18 MILES SOUTH OF SELIGMAN WILL
CONTINUE TO MOVE SOUTH...
At 239 PM MST, radar indicated a line of strong thunderstorms were
located approximately 18 miles south of Seligman. Movement was south
at 20 mph.
Winds in excess of 40 mph and one-half inch hail are possible with
these storms.
Locations impacted include...
Cross Mountain, Mount Hope and Walnut Creek Ranger Station.
This includes Interstate 40 between mile markers 94 and 111.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3531 11333 3545 11323 3528 11304 3510 11275
3480 11284 3491 11324 3507 11334
TIME...MOT...LOC 2139Z 020DEG 17KT 3533 11323 3517 11313 3507 11286
TMLocal storm report, Jul 16, 2:50 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 4 W PRESCOTT AIRPORT 34.64N 112.50W
07/16/2017 E1.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:26 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 15, 5:34 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Jul 15, 5:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 15, 6:11 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 16, 3:31 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 42 hr |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 16, 12:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 16, 1:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 16, 1:14 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Jul 16, 1:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 16, 1:51 PM MST | Special Weather Statement | FGZ | Yavapai | 24 min |
| Jul 16, 2:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 16, 2:18 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Jul 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Jul 16, 2:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 16, 2:54 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 16, 3:13 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 16, 4:57 PM MST | Special Weather Statement | FGZ | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.